December 2007

Multiple Subcutaneous Lipomas Induced by HAART in the Absence of Protease Inhibitors

Author Affiliations

Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007

Arch Dermatol. 2007;143(12):1589-1603. doi:10.1001/archderm.143.12.1596

We report herein a case of atypical lipodystrophy manifesting as multiple subcutaneous lipomas in a patient with human immunodeficiency virus (HIV) undergoing highly active antiretroviral therapy (HAART) lacking a protease inhibitor.

A 50-year-old white man presented for evaluation of multiple subcutaneous tumors on his back, chest (Figure 1), neck, abdomen, forearms, and left heel. He was diagnosed 10 months earlier as having HIV infection concurrently with HIV-related non-Hodgkin lymphoma of the diffuse large B-cell type. He stated that the lesions first appeared shortly after the initiation of his HAART, which consisted of the nonnucleoside reverse-transcriptase inhibitor (NNRTI) efavirenz along with tenofovir and lamivudine (2 nucleoside reverse-transcriptase inhibitors [NRTIs]). He received 6 cycles of lymphoma chemotherapy using dose-adjusted infusional etoposide, prednisone, vincristine, cyclophosphamide, and doxorubicin. Over the year, his HAART regimen remained the same except that lamivudine was replaced with emtricitabine (an NRTI). The patient gained 59 pounds (27 kg) over this period.

First Page Preview View Large
First page PDF preview
First page PDF preview